Alert archive / Hawaii / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Honolulu, HI

September 26, 2009

NWS Honolulu, HI issued this red flag warning at Sep 26, 2009, 1:34 PM HST. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2009, 1:34 PM HST (23:34 UTC)
Expired
Sep 27, 2009, 3:34 PM HST
In force
26 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW80 PHFO 262334
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
134 PM HST SAT SEP 26 2009

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO STRONG AND GUSTY
WINDS AND LOW HUMIDITY...

HIZ001-003-005>007-009>011-013-018-019-021-023-024-026-270300-
/O.NEW.PHFO.FW.W.0003.090926T2334Z-090927T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
134 PM HST SAT SEP 26 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM HST THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL. 

&&

$$

MORRISON
3 follow-up statements
000 
WWHW80 PHFO 270133
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST SAT SEP 26 2009

...RED FLAG WARNING FOR LEEWARD AREAS DUE TO STRONG AND GUSTY
WINDS AND LOW HUMIDITY...

.OVERVIEW...STRONG HIGH PRESSURE TO THE NORTH WILL KEEP TRADE
WINDS NEAR RED FLAG CRITERIA THROUGH SUNDAY. RELATIVE HUMIDITY
WILL REMAIN LOW FOR THE REMAINDER OF THIS AFTERNOON...RECOVER
OVERNIGHT...AND THEN DROP AGAIN SUNDAY AFTERNOON. ALTHOUGH RED
FLAG CRITERIA WILL NOT BE MET OVERNIGHT AND SUNDAY MORNING...THE
WARNING HAS BEEN EXTENDED TO INCLUDE SUNDAY AFTERNOON.

HIZ001-003-005>007-009>011-013-018-019-021-023-024-026-271445-
/O.EXT.PHFO.FW.W.0003.000000T0000Z-090928T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
333 PM HST SAT SEP 26 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM HST SUNDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM HST SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$

MORRISON
000 
WWHW80 PHFO 271340
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST SUN SEP 27 2009


HIZ001-003-005>007-009>011-013-018-019-021-023-024-026-280300-
/O.CON.PHFO.FW.W.0003.000000T0000Z-090928T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
340 AM HST SUN SEP 27 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM HST THIS
AFTERNOON FOR DRIER AREAS OF ALL ISLANDS...

THE KBDI INDEX REMAINS WELL ABOVE 600. EAST WINDS WILL REACH 20
MPH OR MORE OVER SOME AREAS BY LATE MORNING WITH RELATIVE
HUMIDITIES DROPPING BELOW 45 PERCENT. THIS COMBINATION WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS. THE CRITICAL CONDITIONS
WILL SUBSIDE BY THIS EVENING BUT MAY RECUR OVER THE NEXT FEW DAYS...
SO THE RED FLAG WARNING MAY NEED TO BE EXTENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

&&

$$
DONALDSON
000 
WWHW80 PHFO 280134
RFWHFO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST SUN SEP 27 2009

HIZ001-003-005>007-009>011-013-018-019-021-023-024-026-280245-
/O.CAN.PHFO.FW.W.0003.000000T0000Z-090928T0300Z/
NIIHAU-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-
OAHU NORTH SHORE-OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-KOHALA-
334 PM HST SUN SEP 27 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE RED
FLAG WARNING. 

EVEN THOUGH LOCALLY BREEZY TRADE WINDS WILL CONTINUE...CONFIDENCE
THAT SUSTAINED WINDS WILL REACH RED FLAG CRITERIA MONDAY AFTERNOON
IS NOT HIGH.

$$

CRAIG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Sep 26, 9:44 AM HST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 26, 9:44 AM HST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
944 AM HST SAT SEP 26 2009

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH WILL KEEP TRADE WINDS BLOWING OVER THE
ISLANDS. TROPICAL MOISTURE AND A TROUGH ALOFT WILL KEEP THE WEATHER
A BIT CLOUDY AND SHOWERY THROUGH TODAY. THE WEATHER WILL TURN DRIER
AND CLEARER ON SUNDAY AS THE TROPICAL MOISTURE MOVES AWAY AND A
RIDGE ALOFT SPREADS OVER THE ISLANDS.

&&

.DISCUSSION...

HIGH PRESSURE CENTERED FAR NORTH OF HAWAII IS PROVIDING THE
ISLANDS WITH MODERATE TO FRESH TRADE WINDS. THE CENTER OF THE
HIGH IS EXPECTED TO MOVE SLOWLY EAST OVER THE WEEKEND AND INTO
NEXT WEEK...BUT THE PRESSURE GRADIENT IS EXPECTED TO REMAIN THE
SAME OVER THE STATE DURING THIS TIME. SO...MODERATE TO FRESH
TRADE WINDS ARE ANTICIPATED THROUGH THE FORECAST PERIOD.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH OVER THE WESTERN
HALF OF THE STATE...AND MOVING SLOWLY NORTH. OVERNIGHT SOUNDINGS FROM
LIHUE AND HILO CONTINUE TO SHOW AN UNSTABLE ATMOSPHERE...BUT THE
HILO SOUNDING IS DEPICTING SOME WARMING AT MID LEVELS AS A RIDGE
ALOFT MOVES UP FROM THE SOUTH. PRECIPITABLE WATER VALUES ARE
ABOVE AVERAGE AT BOTH SITES WITH HILO CHECKING IN AT 2.0 INCHES
AND LIHUE MEASURING 1.73 INCHES.

THE COMBINATION OF THE UPPER LOW AND LOW LEVEL MOISTURE IS
INCREASING THE CHANCES FOR RAIN ACROSS THE STATE...AND TODAY/S FORECAST
REFLECTS THIS WITH GENERALLY NUMEROUS SHOWERS ACROSS WINDWARD AND
MAUKA AREAS AND ISOLATED TO SCATTERED SHOWERS REACHING LEEWARD
LOCATIONS. THE AFOREMENTIONED RIDGE ALOFT IS EXPECTED TO MOVE UP
OVER THE STATE TONIGHT AND TOMORROW...THEREBY STABILIZING THE
ATMOSPHERE. THE ENHANCED MOISTURE WILL CONTINUE TO MOVE ALONG WITH
THE TRADE WINDS TODAY...AND HEAD OFF INTO THE SUNSET THIS EVENING
AS DRIER AIR MOVES IN FROM THE EAST.

THE DRY...STABLE ATMOSPHERE WILL REMAIN THROUGH THE MIDDLE OF THE
WEEK BRINGING CLEARER SKIES WITH SHOWERS RELEGATED TO WINDWARD AND
MAUKA AREAS. ANOTHER AREA OF ENHANCED MOISTURE MAY REACH THE ISLANDS
NEXT THURSDAY BUT THAT IS STILL TOO FAR IN THE FUTURE FOR US TO
HAVE HIGH CONFIDENCE IN THE MODEL FORECASTS.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL WILL SLOWLY DIMINISH...AND SURF ALONG
NORTH AND WEST FACING SHORES WILL LIKELY DROP BELOW THE ADVISORY
THRESHOLD BY THIS AFTERNOON. OVERNIGHT SURFACE OBSERVATIONS AND
SCATTEROMETER DATA SHOWED WEAKER TRADE WINDS AROUND THE ISLANDS.
WAVE HEIGHTS AND WINDS SPEEDS HAVE DROPPED ENOUGH TO ALLOW US TO
TAKE DOWN THE SMALL CRAFT ADVISORY FOR NOW. AS HIGH PRESSURE
STRENGTHENS NORTH OF THE ISLANDS OUR WINDS ARE LIKELY TO INCREASE
ENOUGH TO REQUIRE A SCA AGAIN BY TOMORROW.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL NOON HST TODAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

&&

MORRISON

Nearby

Red Flag Warnings in Hawaii, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.